Alert archive / Washington / Wind Advisories in 2019

Wind Advisory 11, NWS Seattle, WA

April 5, 2019San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Apr 5, 2019, 3:10 PM PDT for San Juan County, Washington. It took effect at Apr 6, 2019, 11:00 AM PDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Apr 5, 2019, 3:10 PM PDT (22:10 UTC)
In effect from
Apr 6, 2019, 11:00 AM PDT
Expired
Apr 6, 2019, 3:07 PM PDT
In force
4 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 10.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2019-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2019-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

335 
WWUS76 KSEW 052210
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
310 PM PDT Fri Apr 5 2019

WAZ001-503-504-506-507-509>511-516-517-556-558-559-061200-
/O.NEW.KSEW.WI.Y.0011.190406T1800Z-190407T0200Z/
San Juan County-Western Whatcom County-Southwest Interior-
Western Skagit County-Everett and Vicinity-Tacoma Area-
Admiralty Inlet Area-Hood Canal Area-North Coast-Central Coast-
Bellevue and Vicinity-Seattle and Vicinity-Bremerton and Vicinity-
310 PM PDT Fri Apr 5 2019

...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM PDT SATURDAY...

The National Weather Service in Seattle has issued a Wind
Advisory, which is in effect from 11 AM to 7 PM PDT Saturday. 

* WIND...Southerly 20 to 35 mph with gusts 40-55 mph.

* SOME AFFECTED LOCATIONS...Bellingham, Friday Harbor, Oak Harbor,
  Mt Vernon, Arlington, Everett, Seattle, Tacoma, Bellevue,
  Bremerton, Shelton, Olympia, Quillayute, Hoquiam, and Ocean
  Shores. 

* TIMING...Winds will increase late Saturday morning and peak
  during the afternoon hours. Winds will diminish Saturday
  evening.

* IMPACTS...Winds will make driving difficult for high profile
  vehicles. Weak trees or small tree branches may be blown down 
  and result in local power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph with gusts up to 55 mph  
are expected. Winds this strong can make driving difficult, 
especially for high profile vehicles. Weak trees or small tree
branches may be blown down and result in local power outages. 

&&

$$

Albrecht
www.weather.gov/seattle
2 follow-up statements
507 
WWUS76 KSEW 060911
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
211 AM PDT Sat Apr 6 2019

WAZ001-503-504-506-507-509>511-516-517-556-558-559-070000-
/O.CON.KSEW.WI.Y.0011.190406T1800Z-190407T0200Z/
San Juan County-Western Whatcom County-Southwest Interior-
Western Skagit County-Everett and Vicinity-Tacoma Area-
Admiralty Inlet Area-Hood Canal Area-North Coast-Central Coast-
Bellevue and Vicinity-Seattle and Vicinity-Bremerton and Vicinity-
211 AM PDT Sat Apr 6 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM PDT THIS EVENING...

* WIND...Southerly 20 to 35 mph with gusts 40-55 mph. 

* SOME AFFECTED LOCATIONS...Bellingham, Friday Harbor, Oak 
  Harbor, Mt Vernon, Arlington, Everett, Seattle, Tacoma, 
  Bellevue, Bremerton, Shelton, Olympia, Quillayute, Hoquiam, 
  and Ocean Shores. 

* TIMING...Winds will increase late this morning and peak during
  the afternoon hours. Winds will diminish this evening. 

* IMPACTS...Winds will make driving difficult for high profile 
  vehicles. Weak trees or small tree branches may be blown down 
  and result in local power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph with gusts up to
55 mph are expected. Winds this strong can make driving
difficult, especially for high profile vehicles. Weak trees or
small tree branches may be blown down and result in local power
outages.

&&

$$

www.weather.gov/seattle
933 
WWUS76 KSEW 062207
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
307 PM PDT Sat Apr 6 2019

WAZ001-503-504-506-507-509>511-516-517-556-558-559-062315-
/O.CAN.KSEW.WI.Y.0011.000000T0000Z-190407T0200Z/
San Juan County-Western Whatcom County-Southwest Interior-
Western Skagit County-Everett and Vicinity-Tacoma Area-
Admiralty Inlet Area-Hood Canal Area-North Coast-Central Coast-
Bellevue and Vicinity-Seattle and Vicinity-Bremerton and Vicinity-
307 PM PDT Sat Apr 6 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Seattle has cancelled the Wind
Advisory. 

While it is windy and gusty this afternoon, especially around
passing showers, wind gusts have been below 45 mph and aren't
strong enough to produce much impact. So, the wind advisory has 
been cancelled.

The windy conditions will diminish early this evening.

$$

www.weather.gov/seattle

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Apr 5, 8:43 AM PDT, 6 hours 27 minutes earlier.

Area forecast discussion, Apr 5, 8:43 AM PDT, 6 hours 27 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
843 AM PDT Fri Apr 5 2019

.UPDATE /TODAY THROUGH Saturday/...The first weak negative tilt
frontal system that lifted northward across the area and brought
some light precipitation to the area overnight is now over south-
central British Columbia. The forecast area from about Olympia
northward this morning is in a brief break between systems. The
next front, this one a little stronger and wetter than last
night's, will lift northward across the area by early this
afternoon bringing another round of rainfall. Behind this
afternoon's front, the air mass will become somewhat unstable,
especially along the coast and in the interior south of Seattle
per the GFS. The NAM and HRRR show instability spread out over
more of the area. Given the mesoscale model solutions and guidance
from the Storm Prediction Center, will spread the slight chance
of thunderstorms to include the whole area during the afternoon
and early evening hours. A period of breezy to windy conditions
can also be expected behind the midday frontal system.

An early look at this morning's 12Z guidance shows the potential
for windier weather on Saturday. The NAM12 shows a weakening and
quick moving 990 mb low moving NE through the coastal waters and
onto the Olympic Peninsula early Saturday afternoon. This is
similar to the 06Z GFS. The ECMWF shows windier conditions as well
but with a weaker open wave. Will wait for the 12Z GFS and ECMWF
before revising the Saturday Forecast. Albrecht

&&

.SYNOPSIS...Several systems will move across western Washington
through the weekend with rain, breezy winds, and high elevation
snow. Unsettled weather may continue next week.

&&

.AVIATION...Brief respite in rainfall for many locations this
morning although main line of showers starting to approach W WA at
the time of this writing. These will become more widespread late
this morning and into the afternoon as this system moves fully into
the area.

Cigs generally VFR...except for OLM still experiencing issues with
fog with IFR conditions at times through the morning. Although there
are incoming showers...cigs still expected to remain low end
VFR...although locations more prone to lower cigs...such as
HQM...might see cigs dip occasionally into high-end MVFR. Southerly
winds aloft at the surface will gradually increase becoming gusty
during the afternoon as a front moves inland through Western
Washington.  SMR/KC

KSEA...VFR conditions with a possible lingering shower this morning.
Rain will spread reach the terminal again during the afternoon with
generally low end VFR conditions possible. Southerly winds 8 to 10
knots will strengthen this afternoon with gust to 25 mph.

&&

.MARINE...A front will move through area waters this afternoon and
evening resulting in brief southerly gales over the coastal waters
and advisory level southerlies over many of the inland waters.

A series of stronger fronts will reach the area Saturday and
Saturday night, with gales possible on the coast and over some
inland waters. Will evaluate further with incoming 12Z data but at
this time plan to make no changes to inherited forecast. As
such...will leave current headlines alone...including a gale watch
that remains in effect for the coast, the east entrance, and the
northern inland waters. Swell on the coast will be in the 15 to 20
foot range from for much of Saturday into Sunday afternoon. Will
need to keep that in mind for future forecasts...but for now will
leave emphasis on upcoming expected gales. KC/SMR

&&

.PREV DISCUSSION... /issued 319 AM PDT Fri Apr 5 2019/

SYNOPSIS...Several systems will move across western Washington
through the weekend with rain, breezy winds, and high elevation
snow. Unsettled weather may continue next week.

SHORT TERM /TODAY THROUGH SUNDAY/...Initial push of rain has
overspread the area with a healthy Olympic rain shadow. Amounts
through 2 am range from a few hundredths north to around a tenth
of an inch south, slightly higher amounts across the upslope
areas of the Olympics. Next front will follow quickly behind with
another round of rain later this morning into the evening hours.
To most, the break will not really be noticeable. Unstable airmass
behind the front will support the chance for a few thunderstorms
along and just inland from the immediate coastline this
afternoon/evening. Along with the rain and chance for
thunderstorms, winds will pick up during the day with gusts of
20-35 mph possible across the area. Strongest winds will likely be
for areas near water.

Showers will taper off tonight into early Saturday before the next
system moves onshore during the day Saturday. This will bring
another round of rain, breezy conditions, and slightly cooler air.
Again, could see winds in the 20-35 mph range, potentially
hovering near advisory criteria for spots near the water. Snow
levels will drop to around 3500-4000 feet which would be low
enough to affect Stevens Pass later Saturday into Sunday morning.
The caveat is warm antecedent conditions which may prohibit snow
from accumulating on roadways. Still worth noting and keeping an
eye on it. Mt Baker and Paradise will see some decent amounts for
a late season event.

Yet another system arrives Sunday. Models in better agreement
though still differ some on the details. Regardless, looks like
another round of rain, potentially heavy along the coast &
Olympics, and breezy winds. Snow will continue above 4000-4500
feet.

Temperatures through the weekend will remain above normal.

CEO

LONG TERM /MONDAY THROUGH THURSDAY/...Models continue to struggle
in the extended with no real sense of consistency or agreement.
Overall message remains the same with unsettled pattern likely
continuing. This means rain from time to time. Current forecast
would suggest precipitation in all periods but there will
certainly be breaks in between systems. Hard to nail timing or
details down at this point so stay tuned to future forecasts. CEO

AVIATION...Light rain showers this morning will ease somewhat
this morning. Conditions have remained VFR, with the exception of
MVFR conditions along the coast. Conditions will generally improve
through the morning as showers taper off - remaining VFR. Lower,
MVFR conditions still possible especially with lingering showers.
Southerly winds aloft at the surface will gradually increase
becoming gusty during the afternoon as a front moves inland through
Western Washington.

KSEA...VFR conditions with lingering showers tapering off this
morning. Rain will spread reach the terminal again during the
afternoon with high end MVFR conditions possible. Southerly winds 8
to 10 knots will strengthen this afternoon with gust to 25 mph.

MARINE...A front will move through area waters this afternoon and
evening resulting in brief southerly gales over the coastal waters
and advisory level southerlies over many of the inland waters.

A series of stronger fronts will reach the area Saturday and
Saturday night, with gales possible on the coast and over some
inland waters. A gale watch remains is in effect for the coast, the
east entrance, and the northern inland waters. Swell on the coast
will be in the 15 to 20 foot range from for much of Saturday
into Sunday afternoon.

HYDROLOGY...A transition to a wetter weather regime will bring rain
to the mountains this weekend. Rain may be heavy at times in the
Olympic mountains which may bring the Skokomish river in Mason
county close to minor flood level. Other rivers flowing off the
Olympics and Cascades will see sharp rises but flooding is not
expected. Flows are running low due to the dry March conditions.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Gale Watch from late tonight through late Saturday night for
     Coastal Waters From Cape Flattery To James Island 10 To 60
     Nm-Coastal Waters From Cape Flattery To James Island Out 10
     Nm-Coastal Waters From James Island To Point Grenville 10
     To 60 Nm-Coastal Waters From James Island To Point
     Grenville Out 10 Nm-Coastal Waters From Point Grenville To
     Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
     Grenville To Cape Shoalwater Out 10 Nm.

     Small Craft Advisory until 11 AM PDT this morning for Coastal
     Waters From Cape Flattery To James Island 10 To 60 Nm-
     Coastal Waters From Cape Flattery To James Island Out 10 Nm-
     Coastal Waters From James Island To Point Grenville 10 To
     60 Nm-Coastal Waters From James Island To Point Grenville
     Out 10 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater 10 To 60 Nm-Coastal Waters From Point Grenville
     To Cape Shoalwater Out 10 Nm.

     Gale Warning until 11 PM PDT this evening for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Small Craft Advisory for rough bar from 2 PM this afternoon to 5
     PM PDT Saturday for Grays Harbor Bar.

     Gale Watch from Saturday afternoon through late Saturday night
     for East Entrance U.S. Waters Strait Of Juan De Fuca-
     Northern Inland Waters Including The San Juan Islands.

     Small Craft Advisory until 5 PM PDT this afternoon for Central
     U.S. Waters Strait Of Juan De Fuca-East Entrance U.S.
     Waters Strait Of Juan De Fuca-Northern Inland Waters
     Including The San Juan Islands.

     Small Craft Advisory until 5 AM PDT Saturday for Admiralty Inlet.

     Small Craft Advisory until 5 AM PDT Saturday for Puget Sound and
     Hood Canal.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 7:03 PM PDTGale WatchSEW20 hr
Apr 4, 7:03 PM PDTGale WarningSEW50 hr
Apr 5, 4:00 AM PDTSmall Craft Advisory for Rough BarSEW5 days
Apr 5, 3:32 PM PDTGale WatchSEW5 hr
Apr 5, 3:32 PM PDTGale WarningSEW25 hr

Nearby

Wind Advisories in Washington, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.